Everyone wants insulin to outlive! With out sufficient or any insulin, your physique can’t use the meals you eat for power, and blood sugar ranges rise to harmful and ultimately deadly ranges.
This makes insulin one of the vital hormones in your physique, however simply as too little insulin may be life-threatening, an excessive amount of insulin — an insulin overdose — is equally harmful.
On this article, we are going to have a look at tips on how to spot the warning indicators of an insulin overdose, tips on how to deal with it, and tips on how to stop it from occurring within the first place.
What’s an insulin overdose?
An insulin overdose is outlined as merely getting an excessive amount of insulin to the purpose of inflicting low blood sugar (hypoglycemia) — however the severity of that low blood sugar can range wildly based mostly on how a lot extra insulin was taken.
Signs of an insulin overdose
Early signs of an insulin overdose are the identical as signs of low blood sugar:
- Feeling shaky
- Being nervous or anxious
- Sweating, chills, and clamminess
- Irritability or impatience
- Quick heartbeat
- Feeling lightheaded or dizzy
- Shade draining from the pores and skin (pallor)
- Feeling Sleepy
- Feeling weak or having no power
- Blurred/impaired imaginative and prescient
- Tingling or numbness within the lips, tongue, or cheeks
- Coordination issues, clumsiness
- Nightmares or crying out throughout sleep
Extreme hypoglycemia (under 40 mg/dL) from an insulin overdose can result in:
- Being unable to speak, chew, or swallow
- Dropping consciousness – as a result of your mind isn’t getting the glucose it must operate
- Seizures – as a result of your mind isn’t getting the glucose it must operate
- Loss of life – as a result of each a part of your half requires glucose in an effort to operate
Causes of an unintended insulin overdose
In life with diabetes, attempting to steadiness your insulin wants with the variables of meals, exercise, stress, weight administration, and many others. is a continuing problem. Only one or two models of insulin greater than your physique wants can simply result in even the earliest signs of an overdose.
Listed here are the final causes of an unintended insulin overdose:
- Taking a dose of insulin to your meal twice
- Taking your long-acting insulin twice in sooner or later once you usually take it as soon as
- Taking insulin for a deliberate meal however forgetting to eat
- Overestimating the quantity of insulin wanted for a meal
- Overestimating the quantity of insulin wanted to right a excessive blood sugar
- Exercising with an excessive amount of insulin in your bloodstream / not sufficient glucose
- Taking your rapid-acting insulin as an alternative of your long-acting, or vice versa
- Prescribed an insulin dose that doesn’t suit your physique’s wants
- Modifications in your insulin sensitivity like shedding weight, improved weight loss program, decreased stress, exercising extra, and many others.
- Taking insulin for a high-carb/high-fat meal that digests too slowly to match the height of your insulin
Treating an insulin overdose
The way you deal with an insulin overdose depends upon how a lot extra insulin was dosed. If it was only a few models and also you’re mentally clear and able to feeding your self, the low blood sugar ought to be simply corrected with a small snack.
The larger the overdose of insulin is, the extra probably you’ll want extra severe medical intervention.
Let’s take a better look.
For delicate insulin overdoses: blood sugars between 50 to 70 mg/dL
If you’ll be able to feed your self meals or drink, deal with your low blood sugar with 5 to fifteen grams of fast-acting carbohydrate like:
- Glucose tabs
- Gummy sweet
- Dried fruit
- Jelly beans
- Pixie Stix
A small proportion of individuals can lose consciousness at 50 mg/dL. Whereas that is much less frequent, it’s vital to know what your private tolerance is for hypoglycemia.
If you happen to’ve misplaced consciousness earlier than at a blood sugar stage at or simply under 50 mg/dL, it’s best to deal with this extra critically with a glucagon equipment or calling 911 for emergency assist.
Deal with with 5 to fifteen grams of carbs after which…wait.
Some delicate lows might solely want 5 grams of carbohydrate to right again to a wholesome blood sugar stage. Others might have 15 grams or extra.
Both approach, attempt to eat that fast-acting carbohydrate supply after which be affected person. Test your blood sugar once more in quarter-hour to see in case you’re coming again up.
The signs of a low — like cravings for extra meals — can persist lengthy after your blood sugar has returned to a secure stage.
It’s very simple to binge-eat throughout hypoglycemia, however this could turn out to be a vicious cycle. There’s a easy have a look at the binge-eating cycle round low blood sugars in my e book, Emotional Consuming with Diabetes.
Be ready: maintain fast-acting carbohydrates in easy-to-reach places.
As an individual taking insulin, it’s best to have fast-acting carbohydrate sources saved in a couple of locations, like:
- Your purse
- Your little one’s diaper bag
- Your automobile
- Your jacket pocket
- Your fitness center bag
- Your workplace desk
- Your accomplice’s automobile
Select meals that won’t soften, freeze, or rot since they’ll probably be saved in locations that may get extremely popular or very chilly.
For average to extreme insulin overdoses: blood sugars under 50 mg/dL
There are two issues you possibly can and will do in case you really feel you’ve taken a major overdose of insulin otherwise you’re affected by extreme hypoglycemia:
Use a glucagon equipment
A glucagon equipment can save your life and is prescribed by your physician. Be sure you maintain it in an easy-to-reach location that others in your family or workplace learn about. A glucagon equipment works by supplying you with an injection of glucagon which is a hormone that tells your liver to launch saved glucose (sugar).
This huge dump of glucose out of your liver can save your life, or at the least stop seizures in somebody who’s already unconscious.
Name 911 or get somebody to drive you to the ER instantly
If you happen to’ve taken a severe overdose of insulin or your blood sugar is crashing and also you wouldn’t have a glucagon equipment, name 911 instantly.
If you happen to’re caring for another person who has taken an overdose of insulin and they’re unresponsive and unable to chew or swallow, you completely have to name 911. The emergency medics will give dextrose (a fast-acting carbohydrate) intravenous to hopefully revive the individual affected by a extreme insulin overdose.
If you happen to take insulin, you might be vulnerable to experiencing an insulin overdose almost daily of the week as a result of juggling insulin doses with the various different variables that have an effect on blood sugar ranges is an advanced recreation. The extra you observe how a lot insulin you want with sure meals and with meals that happen proper earlier than train, the extra you possibly can stop overdosing.
How one can keep away from an insulin overdose
There are lots of steps you possibly can take to keep away from an unintended insulin overdose. Most of them revolve round avoiding errors once you take your insulin and remembering once you took your insulin and the way a lot you took
Maintain an insulin log. If you happen to log each insulin injection, you might be a lot much less more likely to mistakenly inject the improper quantity of insulin or inject twice. There are lots of cellphone apps that can assist you to calculate your insulin wants and log your injections. Most insulin pumps and smartpens (insulin pens that ship information on to your cellphone) may also do that mechanically.
All the time double-check that you’re utilizing the appropriate sort of insulin. By accident utilizing fast-acting insulin (bolus) once you had been supposed to make use of long-acting insulin (basal) can result in an insulin overdose.
Don’t neglect to eat. If you happen to take fast-acting insulin for a meal, you additionally want to really eat the meal. Don’t take your insulin till you recognize the meal is on its approach and that you’ve time to eat it.
Intentional overdose as a technique of suicide
Overdosing insulin has been used as a technique of tried suicide by each folks with diabetes and non-diabetics. As a result of folks with diabetes face an elevated danger of melancholy, it’s vital to notice that overdosing insulin isn’t a clean or assured dying.
As an alternative, in lots of circumstances, your liver saves you by releasing a big dose of glycogen which is transformed into glucose (sugar).
Nonetheless, that doesn’t imply a full restoration is assured both. Many sufferers who try suicide by insulin overdose undergo long-term neurological injury that may have an effect on their speech and motor abilities.
In case you are considering or planning suicide, name the Nationwide Suicide Prevention Hotline instantly: 1-800-273-8255, out there 24 hours a day, 7 days per week.